Q. I’ve taken Lunesta for years to help me sleep. Recently, I find my mind is clouded the next day, so I would like to stop.

A specialist in insomnia told me I do not have insomnia, but I had already gotten hooked on Lunesta. What is the best way to quit?

I stopped cold turkey three days ago, but I just can’t get to sleep. It takes hours and I’m very sleepy all the next day. If tapering off is better, how would you do it?

A. You are not the only person who has found that taking Lunesta to get to sleep at night results in impairment the next day. A randomized, placebo-controlled study of 91 individuals found that people who took 3 mg of eszopiclone (Lunesta) at bedtime did not perform as well on tracking tests the following day (Journal of Clinical Psychopharmacology, Oct., 2012). It can be difficult for individuals to assess their own impairment in such situations.

Partly in response to the study, the FDA has just recommended that starting doses of Lunesta be lowered to 1 mg. This may work to your advantage by making it easier for you to taper your dose gradually.

For more information on the pros and cons of Lunesta and other sleeping pills, as well as alternative approaches to overcoming insomnia, we are sending you our Guide to Getting a Good Night’s Sleep

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Ruthann
    Reply

    I had taken ambien for over 2 years, I felt like it was affecting me during the day, I felt I hadn’t slept. I started to see a health coach, she helped me get off ambien. It took about a week, I used melatonin 3mg time release and I found a portable cd player, and listened to meditation cd by Kelly Howell. It put me to sleep, and now I can go to sleep without ambien. Occasionally I need to take a melatonin.

  2. SR
    Reply

    I had to quit cold turkey as I was becoming short tempered. I just started Melatonin, a 10mg at 9pm then a 5mg at 9:30. Eventually I eliminated the 10mg and am so much better. I still do the 5mg dissolving kind but not every night, just when I have had an eventful evening or when I am away from home. It’s difficult to get off drugs.

  3. L.C.
    Reply

    Lunesta and other so-called “Z-drugs” such as Ambien and Sonata, although not benzodiazepines, act similarly in the body. Professor Heather Ashton (UK) is recognized as a world authority on benzodiazepines and Z-Drugs and has a manual to help people get safely taper off these drugs. http://www.benzo.org.uk/manual

  4. RA
    Reply

    Ambien leaves me with the same ‘sub-par’ feeling. It seems to take about 12 hours before the after effects fade.

  5. Betty France
    Reply

    This works for me after being ‘hooked’ on a sleeping pills for years. Go to bed immediately when tired. But I have to be prepared to do this. I have ALL night/bedtime chores done: have pj’s on already, doors locked, have bed opened and welcoming, dim night light by bed. However do I have a 1/4 sleeping pill and water by bedside which I DO NOT use unless I wake up in middle of night.
    When I have my first yawn or feeling of sleep, I slowly head for the bed and I purposely realize the softness, gentleness, comfort of the bed as I get in. I comfort myself and first thing you know it is morning. Usually. Usually. If I wake up at 12:30, 2 am, 3 am, I slowly raise up and take my 1/4 sleeping pill and water, and softly I am sleeping again. Maybe 1 or 2 times a week I need that help. If I wait till bedtime to do those bedtime chores, I am sunk, it just wakes me up full blast.

  6. KATHLEEN
    Reply

    A little more physical activity and a carbohydrate snack (no refined sugar) works for me – popcorn, etc.

  7. tc
    Reply

    There is no information at all about how to possible taper off the drug. That’s the most helpful information as the Dr’s really don’t know.
    People’s Pharmacy response: Starting at your current dose, ask the doctor to prescribe the next lower dose (eg, if you are currently taking 3 mg, ask for 2 mg). You may need to take that for a month before stepping down to the next lower dose (in this example, to 1 mg). After several weeks, try lowering the dose again by splitting the pill in half. Unfortunately, this pill is not designed to break easily, so you will probably need to purchase a pill splitter. After a few to several weeks on the half-dose, you may be able to try taking a half pill one night and none the next. The idea is to lower the dose so slowly that your body adjusts.

  8. JP
    Reply

    I have problems getting to sleep sometimes because I can’t stop my mind from wandering. My brain seems to have a mind of it’s own and aimlessly wanders from one subject to another. I’ve found that listening to a podcast on my iphone helps. It makes my brain focus on one thing and within 10 minutes I’m asleep.
    I have a timer I set that will turn off the podcast in a certain amount of time, so it isn’t waking me up later. Every now and then, that doesn’t work and I find a meditation video that I can listen to. What the “experts” keep saying about not having electronic devices in the bedroom isn’t true. Without them, I can’t fall asleep. Do what works.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.